Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Midland/Odessa, TX

September 30, 2019Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2019, 8:15 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2019, 8:15 PM MDT (02:15 UTC)
Expired
Sep 30, 2019, 11:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 166 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGUS54 KMAF 010215
FFWMAF
NMC025-010515-
/O.NEW.KMAF.FF.W.0031.191001T0215Z-191001T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
815 PM MDT Mon Sep 30 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northern Lea County in southeastern New Mexico...

* Until 1115 PM MDT.

* At 814 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lovington, Tatum, McDonald, Caprock, Maljamar, Crossroads, Knowles,
  Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3281 10307 3281 10378 3297 10378 3297 10376
      3340 10377 3340 10372 3357 10372 3357 10306

$$

24
1 follow-up statement
191 
WGUS74 KMAF 010337
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
937 PM MDT Mon Sep 30 2019

NMC025-010515-
/O.CON.KMAF.FF.W.0031.000000T0000Z-191001T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
937 PM MDT Mon Sep 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
NORTHERN LEA COUNTY...

At 935 PM MDT, Doppler radar continues to indicate thunderstorms 
producing heavy rain across the warned area. One inch of rain has 
been reported in Tatum in the last hour. Flash flooding is ongoing
and expected to continue.

Some locations that will experience flooding include...
Lovington, Tatum, McDonald, Caprock, Maljamar, Crossroads, Knowles,
Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3281 10307 3281 10378 3297 10378 3297 10376
      3340 10377 3340 10372 3357 10372 3357 10306

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 5:13 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 30, 5:13 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 30 2019

.AVIATION...
00Z TAF issuance
A good chance for storms will continue into the night across KCNM.
Further east, confidence is lower so will amend if needed at
KHOB, KINK, and KPEQ. Otherwise, very gusty southerly winds will
continue across the terminals with MVFR cigs possible after
01/06z.

&&

.PREV DISCUSSION... /issued 249 PM CDT Mon Sep 30 2019/

DISCUSSION...
The main concern this week will be Tropical Storm Narda in the
eastern Pacific near the west coast of Mexico. The NHC expects
the storm to slowly drift northwest along the coast providing
southeastern New Mexico and West Texas with a rich moisture source
for heavy rainfall. The highest rain amounts are expected to be
to our west though there should be enough to create a flash
flooding threat for Lea, Eddy, and Culberson counties. The Flash
Flood Watch continues for these areas into tomorrow and it will
likely be extended out in time...possibly as late as Thursday.
Heavy rains are also expected in the Pecos River and Rio Grande
watersheds that will likely cause rises, and possibly flooding
concerns so this needs to be closely watched as well.

The rain threat persists until Friday when a trough moving across
the western U.S. brings a return of westerly steering flow that
pushes the moisture off to our east. In the wake of the trough, a
ridge quickly amplifies over the western states that should drive
south the first strong cold front of the season. We normally see
couple of September cold fronts to usher in the fall season but
that has not been the case this year. Record snows in the
northern tier of states show cold air is moving south so it is
certainly reasonable that we will finally see a frontal passage
early next week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  91  71  90 /  30  20  20  20
Carlsbad                       70  87  66  87 /  80  70  50  40
Dryden                         76  95  74  93 /  40  20  20  10
Fort Stockton                  72  91  69  88 /  40  40  40  40
Guadalupe Pass                 62  79  61  79 /  80  70  50  40
Hobbs                          69  84  67  84 /  60  70  60  40
Marfa                          64  84  61  83 /  50  50  60  60
Midland Intl Airport           74  90  71  90 /  40  40  30  20
Odessa                         73  90  70  89 /  40  40  40  30
Wink                           74  92  71  90 /  50  50  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Tuesday morning for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday afternoon for Eastern
     Culberson County-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Van Horn and Highway 54
     Corridor.

&&

29
Hazardous weather outlook, Sep 30, 12:52 PM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CDT Mon Sep 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CDT Mon Sep 30 2019 /1252 PM MDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into tonight, especially
from Southeast New Mexico and the northwestern Permian Basin
southward to the Davis Mountains and Presidio Valley. Some of these
storms may become strong to severe, capable of producing large hail
and damaging winds.

Heavy rain associated with thunderstorms may also result in flash
flooding, and a Flash Flood Watch is in effect beginning this
afternoon for Southeast New Mexico and most of Culberson county.

River rises on the Rio Grande and Pecos River are expected beginning
later today or tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch is in effect until early Tuesday afternoon for
Southeast New Mexico and most of Culberson county.

River rises on the Rio Grande and Pecos River are expected through
this week.

The threat of thunderstorms continues each day this week. Gusty
winds and hail will be possible with the strongest storms. Heavy
rainfall could also lead to flooding or flash flooding, especially
across western portions of the area through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 30, 7:08 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM MDT Mon Sep 30 2019

NMZ029-010200-
Northern Lea County NM-
708 PM MDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 800
PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Caprock, or 23 miles west of Tatum, moving northeast
at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 10325 3300 10374 3300 10376 3340 10377
      3340 10372 3357 10372 3357 10358
TIME...MOT...LOC 0107Z 222DEG 27KT 3321 10372

24
Local storm report, Sep 30, 7:23 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
823 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
09/30/2019                   EDDY               NM   EMERGENCY MNGR

            NUMEROUS WATER RESCUES ONGOING WITH VEHICLE BEING
            ABANDONED. NEARLY EVERY LOW WATER CROSSING ACROSS EDDY CO
            UNDER WATER.

&&

RHLUCHAN
Local storm report, Sep 30, 7:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
851 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      13 S ARTESIA            32.66N 104.43W
09/30/2019                   Eddy               NM   TRAINED SPOTTER

            HIGH WATER RESCUE ON LAKEWOOD RD.

&&

MATT.SALERNO
Local storm report, Sep 30, 8:00 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
900 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 SE ARTESIA            32.80N 104.37W
09/30/2019                   Eddy               NM   TRAINED SPOTTER

            FLOODING UP TO DOORWAY OF HOMES AT EAST BLEVINS RD AND
            HALDEMAN RD.

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:08 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 30, 6:39 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 30, 7:03 PM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 30, 7:08 PM MDTSpecial Weather StatementMAFLea52 min
Sep 30, 7:30 PM MDTAreal Flood AdvisoryMAFLea3 hr
Oct 1, 7:52 AM MDTRiver Flood WarningMAFEddy23 hr
Oct 1, 5:26 PM MDTSpecial Weather StatementMAFEddy49 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.